Is impotence a side effect of radiation for colorectal cancer?

Richard Whittington, MD
Last Modified: June 30, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"
Is impotence a side effect of radiation for colorectal cancer? If so, how common and what is the usual time frame from completion of radiation until development of impotence? Is the impotence gradual or immediate?

Thanks.  

Answer

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

To my knowledge, no one has looked at this in scientific studies. The risk of developing impotence with surgery alone is between 35 and 70%. It is immediate and complete, although it may improve over 1 to 2 years. With radiation the onset is gradual with more difficulty achieving and maintaining an erection. It may evolve over 2 years. It is not entirely related to the radiation but is related to the fibrosis (scarring) caused by the radiation superimposed on the fibrosis caused by surgery. It is rare with radiation alone. Many more men develop retrograde ejaculation, which is caused by surgery. This occurs when the semen is propelled backward into the bladder rather than out the penis.